Kansas, 2021Winter Weather in Kansas, January 27, 2021
January 27, 2021 · NWS GLD · 6 events in 6 counties and zones
5 inches of snow to northwest Kansas over a span of three days. West-southwesterly to northwesterly winds sustained up to 8 mph caused wind chills as low as 22 degrees below zero to occur during the early morning hours.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic air moved into the High Plains following a winter weather system that brought up to 9.5 inches of snow to northwest Kansas over a span of three days. West-southwesterly to northwesterly winds sustained up to 8 mph caused wind chills as low as 22 degrees below zero to occur during the early morning hours. The cold temperatures caused sporadic power outages across northwest Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 27, 2:15 AM MST, 1 hour 17 minutes earlier.
Area forecast discussion, Jan 27, 2:15 AM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
215 AM MST Wed Jan 27 2021
.SHORT TERM...(Today through Friday night)
Issued at 215 AM MST Wed Jan 27 2021
Today-tonight...gradual clearing from west to east is expected today
as the low pressure system responsible for yesterday and last nights
snow moves away from the area, replaced by an approaching upper
ridge axis. Some fog is possible in spots this morning. High
temperatures are expected to range from the low 20s from McCook to
Gove and points east to the low and mid 30s along and west of the
CO/KS border. There is some uncertainty in the high temperature
forecast given the exact distribution and amount of snow that has
fallen over the past few days. We'll have a better handle on snow
depths and areal coverage today as we'll have lots of sunshine to
see where the snow has been distributed (visible satellite) and
snow depth reports from our cooperative and CoCoRaHS observers.
For tonight the upper ridge axis moves over the area. Low
temperatures are expected to be in the single digits above zero to
the mid teens. Moisture from the surface to boundary layer is rather
high, partly due to the moisture available from all of the snow on
the ground. This along with fairly light winds in spots may promote
fog formation for some. Per coordination with surrounding offices
we'll hold off on the fog mention for now and await more data before
inserting it into the forecast.
Thursday-Thursday night...500mb heights rise over the area under
broad upper ridging as low pressure deepens along the west coast.
High clouds increase over the area through the period. High
temperatures are currently expected to range from the low to mid 30s
over the eastern parts of the forecast area to the mid and upper 40s
across the western part. Its certainly possible to see even warmer
temperatures given 850mb temperatures and those warmer readings
could occur where snow cover is the lowest, mainly across the west.
Low temperatures are expected to be in the low to mid teens (east)
to the low to mid 20s (west).
Friday-Friday night...the upper trough to our west is forecast to
move east and reach the southwest Kansas area by sunrise Saturday
morning. The current high temperature forecast indicates mid 30s to
low 40s east and low to mid 50s along and west of the CO/KS border.
We could certainly see even warmer readings given the expected 850mb
temperatures, especially for areas with little if any remaining snow
cover. Low temperatures are expected to be in the low to mid 20s.
.LONG TERM...(Saturday through Tuesday)
Issued at 215 AM MST Wed Jan 27 2021
Saturday...an open upper level wave is forecast to move east along
the Kansas/Oklahoma border during the day then northeast into the
central plains overnight. The associated surface low will follow the
track of the upper low which will produce some northwest winds
gusting in the 30 to 40 mph range during the day then decreasing
some during the night. A slim chance of mixed precipitation exists
across the extreme eastern portion of our area during the day on the
backside of the departing open wave. Dry conditions are expected
during the night. High temperatures are expected to be in the upper
30s to near 50 (warmest along the CO/KS border). Low temperatures
are expected to be in the low to mid 20s.
Sunday...upper level ridging moves toward the Continental Divide
during the period in between lows pressure over the Mid Atlantic
states and Pacific Northwest. Plenty of sunshine is expected with
some increasing high clouds during the night. High temperatures are
expected to be in the mid 40s to around 50 with low temperatures in
the upper teens to low 20s.
Monday...the Pacific Northwest upper trough moves inland with
deamplifying upper ridging over the northern and central plains. Dry
conditions are expected with only some increase in high cloudiness.
High temperatures range from the mid 40s east to mid 50s west. Low
temperatures fall into the 20 to 25 degree range.
Tuesday...despite the upper trough advancing into the northern
plains and intermountain west moisture in the 850-500mb column is
very dry so no precipitation is expected. High temperatures are
expected to be in the mid 40s to mid 50s. Low temperatures fall into
the low to mid 20s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 215 AM MST Wed Jan 27 2021
KGLD...sub VFR cigs are possible for a few hours this morning
otherwise VFR conditions are expected through the period. Winds
gradually establish a southwesterly direction late this morning
with speeds up to 10kts expected. For tonight south winds of 10 to
15kts expected.
KMCK...sub VFR cigs are possible for several hours this morning
with VFR conditions expected through this evening. From late this
evening through the overnight hours there is a very thin layer of
high moisture in the boundary layer to surface which could produce
some sub VFR cigs and possibly visibility limitations. Winds
generally light and variable this morning then southerly up to
8kts or so this afternoon. For tonight a light south to southeast
wind expected.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jan 27, 3:15 AM MST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
315 AM MST Wed Jan 27 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
315 AM MST Wed Jan 27 2021 /415 AM CST Wed Jan 27 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Wind chill readings as low as 14 degrees below zero are possible for
parts of the area this morning. Freezing fog is expected across
parts of the area this morning. Visibilities may drop to less than a
mile at times.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jan 26, 9:52 PM MST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
952 PM MST TUE JAN 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM SNOW 9 SW SAINT FRANCIS 39.68N 101.92W
01/26/2021 E5.0 INCH CHEYENNE KS PUBLIC
TWO DAY ESTIMATED SNOWFALL TOTAL OF 4-5
INCHES SO FAR REPORTED AT LOCATION VIA
SOCIAL MEDIA. STILL SNOWING.
&&Winter Weather, Sherman
- When
- January 27, 3:32 AM MST to 8:20 AM MST
- Where
- Sherman forecast zone
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
West to West-southwesterly winds up to 8 mph combined with cold temperatures as cold as 6 below produced wind chills as low as 19 degrees below zero across Sherman County. The coldest wind chills were observed near Goodland, Kansas. Impacts: power outages.
Winter Weather, Wallace
- When
- January 27, 3:35 AM MST to 7:45 AM MST
- Where
- Wallace forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Southwest to west-southwest winds up to 3 mph combined with cold temperatures as cold as 11 below produced wind chills as low as 21 degrees below zero across Wallace. The coldest wind chills were observed near Weskan, Kansas. Impacts: power outages.
Winter Weather, Thomas
- When
- January 27, 5:15 AM CST to 9:15 AM CST
- Where
- Thomas forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
West to West-southwesterly winds up to 6 mph combined with cold temperatures as cold as 6 below produced wind chills as low as 21 degrees below zero across Thomas County. The coldest wind chills were observed near Colby, Kansas. Impacts: power outages.
Winter Weather, Greeley
- When
- January 27, 4:25 AM MST to 7:45 AM MST
- Where
- Greeley forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
West to northwesterly winds up to 6 mph combined with cold temperatures as cold as 10 below produced wind chills as low as 22 degrees below zero across Greeley County. The coldest wind chills were observed near Tribune, Kansas. Impacts: power outages.
Winter Weather, Wichita
- When
- January 27, 6:25 AM CST to 8:45 AM CST
- Where
- Wichita forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
West to northwesterly winds up to 6 mph combined with cold temperatures as cold as 3 below produced wind chills as low as 15 degrees below zero across Wichita County. The coldest wind chills were observed near Leoti, Kansas. Impacts: power outages.
Winter Weather, Cheyenne
- When
- January 27, 8:15 AM CST to 8:35 AM CST
- Where
- Cheyenne forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Southwest to west-southwest winds up to 5 mph combined with cold temperatures as cold as 5 below produced wind chills as low as 16 degrees below zero near the city of St. Francis. Impacts: power outages.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in Idaho, January 27 to 30, 20211 death · 12 events
- Winter Weather in Illinois, January 27, 20211 death · 1 event
- Tornadoes in Florida, January 27, 2021$205,000 · EF1 · 3 events
- Blizzard and Avalanche in California, January 27 to 29, 20211 injured · $250,000 · 4 events
- Winter Weather in Missouri, January 27, 202124 events
- Winter Weather in Illinois, January 27, 202119 events
- Winter Weather in Arkansas, January 27, 202114 events
- Winter Weather in Missouri, January 27, 202111 events
- Flash Flooding and Winter Storm in California, January 27 to 29, 202169 kt wind · 10 events
- Winter Weather in Ohio, January 27 to 28, 20218 events
- Damaging Winds in Georgia, January 27, 202150 kt wind · 6 events
- Winter Weather in Indiana, January 27, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941316, 941317, 941319, 941318, 941320, 941321.